Why an Eye Drop Can Change Iris Color
Latanoprost treats glaucoma by helping fluid drain from inside the eye, lowering pressure that can damage the optic nerve. But in some people, it also gradually darkens the iris—the colored ring around the pupil. The change is most noticeable in light-colored eyes, where added brown pigment can shift the appearance toward a darker or mixed color.
The effect comes from increased pigment production in cells in the iris. It is not simply a stain on the eye’s surface: the drop reaches the eye’s internal tissues, and the pigment change can last even after treatment stops. Because it develops slowly, patients may notice the difference only after months of use.
A Visible Tradeoff Can Affect Treatment
Glaucoma often causes no obvious symptoms until vision has been permanently harmed. That makes daily drops important even when a patient can see normally. Yet a lasting change to one eye’s appearance—especially when only that eye is treated—can be unsettling or socially noticeable. Some patients may therefore skip doses or stop without telling their clinician.
That choice can undermine pressure control, but patients do not have to manage the tradeoff alone. They can ask their eye-care professional whether the color change is likely, what alternatives may suit their case, and how to handle missed doses. The key is to discuss concerns before changing treatment: a cosmetic effect may be visible, while the damage from uncontrolled glaucoma can remain unseen until it is harder to address.






